Category: 

What Is the Connection between Chemotherapy and Constipation?

Many patients experience constipation as a side effect during the cancer treatment of chemotherapy. The connection between chemotherapy and constipation is partially explained by the action of the chemotherapy medications. Chemotherapy is designed to target fast-growing cells. Although this makes it effective in treating cancer cells, it can also disrupt other cells in the body, including those lining the intestines. It may also affect the muscles and nerves of the body, altering the rate of peristalsis — the muscular action that pushes food through intestines.

The link between chemotherapy and constipation is complex. Each patient reacts differently to the medication, so any constipation experienced can range from mild to severe. The connection between chemotherapy and constipation is most apparent when peristalsis slows, causing stool to harden and not pass through the intestines. Although constipation is one of the common side effects of chemotherapy, it does not develop in all patients. In some, intestinal activity is increased rather than slowed down, causing frequent loose stools or diarrhea.

Ad

Other factors may increase the likelihood of experiencing constipation during chemotherapy treatment. Lack of physical activity during an illness contributes to decreased bowel functioning. Inadequate nutrition may also play a role in worsening the effects of chemotherapy and constipation. Additional side effects of chemotherapy are sores in the mouth and nausea that may prevent a patient from getting sufficient food and liquids. Patients taking opioid pain medications in addition to chemo are more likely to develop constipation, as this is a common side effect of opioids.

Additional issues that may contribute to the development of constipation during chemotherapy treatments include the type of chemotherapy medication used and the dose amount. Tumors that obstruct the bowel or surgical procedures in the abdomen also affect the functioning of the intestines. Some medications besides opioids can also contribute to constipation. Certain antacids and antidepressants frequently cause constipation. The age of the patient may also be a factor.

It is recommended that patients undergoing chemo make simple lifestyle changes to help alleviate the effects of chemotherapy and constipation. Eating plenty of high-fiber foods, drinking eight glasses of water each day, and doing gentle exercises such as walking can all help the functioning of the bowels. If these activities are not effective, medications may be prescribed. Patients are advised to alert their physicians if they have changes in their bowel function while receiving chemotherapy or do not pass a stool in two or three days. Adding any medications for constipation or making any changes in lifestyle should always be approved and supervised by the health care provider.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email